1. hazytron

    hazytron Registered User

    Apr 4, 2008
    1,167
    SOUTH LAKES
    Today Mum has started a low dose, 25mg, of Quetiapine, in the hope that it will relieve her agitation and anxiety. I have little knowledge of this type of medication in relation to dementia. Any information, good or bad, will be gratefully received.
    Regards
    Hazel
     
  2. Skye

    Skye Registered User

    Aug 29, 2006
    17,000
    SW Scotland
  3. CYN

    CYN Registered User

    Jan 4, 2008
    702
    east sussex
    dear Hazytron

    when my husband was put on this drug i researched it on the net and i did not like what i read ,but the medics said it was an ok drug for Vascular dementia , i was not so sure as he had heart disease and asthma and it is not considered suitable for this type of patient.

    regards Cynthia.

    suggest you look it up and see what you think.
     
  4. Nebiroth

    Nebiroth Registered User

    Aug 20, 2006
    3,518
    My father was on Quitiapine, in an attempt to alleiviate his paranoid delusions and agression (it was partially successful). He was on a much higher dose - eventally rising to 350mg daily, and we were told that the dosage could be substantially increased if necessary.

    25mg is really a very low dose.

    There have been concerns about the risk of strokes in dementia patients prescribed anti-pyschotic mediations (of which this is one). However, as far as I'm aware, Quitiapine is one of the newer drugs and is considered safer than the older ones (such as Olanzapine).

    It is also a question of weighing the risks against the benefits. A small increase in risk of stroke may well be justified - it all depends on the impact of your mum's anxiety and agitation on both her life and that of those around her.

    In my father's case the paranoia and agression were ubearable and making all our lives a literal hell on earth. Indeed, towards the end it became so acute that he was sectioned under the mental health act and admitted involuntarily to hospital. Sadly he died a few weeks later, although this was in no way connected to the Quitiapine, which he'd been taking for years.
     
  5. alfjess

    alfjess Registered User

    Jul 10, 2006
    1,213
    south lanarkshire
    Hi Hazel

    Mum was taking Quetiapine for more than a year,agitation and anxiety.

    She started on 25g morning and night and then 50g morning and night. (The CPN told me we could increase the dose as required and we had a long way to go) 25g is a very low dose. There were no side effects and it helped, until Mum refused to take any medication.

    Quetiapine doesn't come in liquid form, so other anti-psychotics were prescribed and that is where our real problems began.

    If Quetiapine is working and agreeing with you relative, it is worth a go.

    Love
    Alfjess
     
  6. mica123

    mica123 Registered User

    Apr 30, 2008
    47
    england
    dear hazytron.quetiapine is as you know an anti psychotic drug.it can be effective if the symptoms are in sync with its desired effect eg depression,hallucinations,schizophrenia.It can also cause involountary movements.eg.tongue being shown.Theres a website which can tell u what u want to know.www.patient.co.uk.click on infromstion about medicines
     
  7. CraigC

    CraigC Registered User

    Mar 21, 2003
    6,630
    London
    Views from a rambling man

    Hazel,

    Firstly, it would be a good idea to run a search on Quetiapine on this forum. You can do this by clicking on the Search button on the second green bar at the top of this page. Lots of discussions and threads including me rambling on about the effects quetiapine had on my father.

    There is a also a great and informatative discussion on MPs examining the prescribing of neuroleptics (quetiapine is one of many neuroleptics).

    http://www.alzheimers.org.uk/talkingpoint/discuss/showthread.php?t=8905&highlight=Quetiapine

    Please also check this thread:

    http://www.alzheimers.org.uk/talkingpoint/discuss/showthread.php?t=11068&highlight=Quetiapine

    and my post on the thread:

    http://www.alzheimers.org.uk/talkingpoint/discuss/showpost.php?p=136963&postcount=8

    This last link sums up my views on quetiapine and how it changed dad. Just my views and just my opinion on one case, but someone very close to me indeed. Dad was on a 25mg dose twice a day for nearly two years, way too long in my opinion. To this day I hold the view that they were subscribed to my father inappropriately and for too long. If I could go back in time I would have asked a lot more questions, found out the root cause of dads aggitation and tried to force the doctor and care home to address it in other ways first. I would have also made it very clear that the dosage must be reviewed strictly every month and not let the GP walk away feeling 'job done'.

    These are views that have changed over time and through a lot of research. Initially I was relieved to get dad off Haloperidol (the initial neuroleptic prescribed to dad) and I should make it clear that quetiapine is a bit milder. Neuroleptics have their place and patients react differently from each drug (as you'll read in other threads) but any drug this powerful should be reviewed regularly and monitored more carefully in my opinion - research backs this up.

    I hope your mums agitation and anxiety will subside and I don't know the history of you mum sorry. Dads agitation was caused by moving into care and the personal care given in a hurried manner and I remember how horrible it was to see him in such a state. Hard times and look after yourself!

    Kindest Regards
    Craig
     
  8. hazytron

    hazytron Registered User

    Apr 4, 2008
    1,167
    SOUTH LAKES
    Thankyou everyone for your replies.
    Craig, you have given me thought provoking points. Firstly Mum suffers anxiety and depression and it takes very little to bring on an "episode" such as there is at the moment.One of her biggest difficulties is in living alone although she has had "episodes" for as long as I can remember.Secondly Mum has dreadful nightmares which often , of late, lead her to mix up fact and fiction. I am curious as to whether Simvastatin, that she takes at night could contribute to this. GP dismissed this but I am not convinced.Any thoughts anyone?
    Regards
    Hazel
     
  9. steve54

    steve54 Registered User

    Nov 30, 2007
    41
    Leicester/Nottingham
    Hi, Hazel.

    My Mum has vascular dementia and she is on Quetaipine. She has been since March and on the whole she has been a lot less anxious and agitated. She has become more anxious, oddly enough, since the clocks went back.

    All the best.

    Steve
     
  10. Margaret W

    Margaret W Registered User

    Apr 28, 2007
    3,725
    North Derbyshire
    Craig and others. Mum was prescribed Qiuetapine and apparently it had no effect on her delusions.

    I am not very good at retaining all this info. Is this the sort of drug that a GP prescribes, or is is something that the consultant psychiatrist should be prescribing?

    Mum is in a desperate way.

    Margaret
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.